Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 15, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 2003, 4:43 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2003, 4:43 PM CDT (21:43 UTC)
- Expired
- Jun 5, 2003, 5:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 164 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 052143 SVRFSD SDC023-053-052230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 442 PM CDT THU JUN 5 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 530 PM CDT * AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 15 MILES WEST OF LAKE ANDES TO 18 MILES SOUTHWEST OF LAKE ANDES...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LAKE ANDES AROUND 500 PM CDT MARTY AROUND 510 PM CDT WAGNER AROUND 520 PM CDT THE PUBLIC REPORTED QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH NORTH OF BONESTEEL AT 430 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4324 9895 4290 9889 4294 9821 4324 9826 $$ MG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:45 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 5, 2:45 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 245 PM CDT THU JUN 5 2003 STG CLOSED LOW MOVG THRU WRN SD EARLY THIS AFTN. SCTD TRW POPPING ACRS THE FSD CWA IN AREA OF STG DYNAMICS AND MDT INSTABILITY. SHEAR IS PRETTY MUCH NONEXISTENT...SO SUPERCELL DVLPMT NOT XPCTD...BUT WITH COLD AIR ALF...SMALL TO MARGINAL SVR HAIL IS POSSIBLE INTO EARLY EVNG. XPCT SHRA CVRG TO INCRS THIS EVNG AND OVRNGT FM W TO E CLOSER TO THE MAIN LOW...BUT THUNDER CHCS WL BE DCRSG AFTR SUNSET AS INSTABILITY DECREASES. MSTR WILL BE MARGINAL ON FRI AFTN AND EVNG... BUT WITH COLD MID LVL TEMPS...SHUD SEE SOME SCTD SHRA WITH ISOLD TRW...MAINLY IN NRN ZONES. NEXT UPR LVL WAVE TO MOV THRU THE REGION SAT AFTN THRU SUN MRNG. PREV FCST HAD THIS WL COVERED AND ONLY MADE MINOR TWEAKS TO GRIDS. IN THE EXTENDED...SFC BNDRY TO LAY DOWN NEAR THE CWA FOR TUE AND WED...SO WL CONT CHC T TUE AFTN AND EVNG...AND INTRODUCE T FOR WED AFTN AND EVNG AS SFC LOW WL NOT HAVE PUSHED THRU YET. .FSD...NONE MG
Hazardous weather outlook, Jun 5, 11:05 AM CDT, 5 hours 38 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1105 AM CDT THU JUN 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS OVER EASTERN PORTIONS OF SOUTHWEST MINNESOTA WILL CONTINUE INTO EARLY AFTERNOON...WITH BRIEF HEAVY RAINFALL. SCATTERED BANDS OF THUNDERSTORMS ARE ANTICIPATED TO DEVELOP EARLY TO MID AFTERNOON FROM THE JAMES VALLEY BACK INTO SOUTH CENTRAL SOUTH DAKOTA. THE MOST CONCENTRATED AREA WILL CONGEAL BY LATE AFTERNOON BETWEEN THE JAMES AND BIG SIOUX VALLEYS LATE AFTERNOON INTO EARLY EVENING. WHILE MOST STORMS WILL NOT BE SEVERE...SOME WILL LIKELY PRODUCE HAIL...AND A FEW WITH HAIL TO THE SIZE OF QUARTERS...MAINLY IN THE LOWER BIG SIOUX AND MISSOURI VALLEYS. THIS LOW SEVERE WEATHER THREAT WILL DIMINISH AFTER SUNSET AS THE LINE OF SCATTERED THUNDERSTORMS MOVES THROUGH SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH THE HEATING OF THE DAY ON FRIDAY. A MORE SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL COMMENCE SATURDAY...STARTING IN THE AFTERNOON ACROSS SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA...AND SHIFTING INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT...STARTING IN AREAS NEAR THE MISSOURI RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 5, 1:29 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
129 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM 5 N MADISON SD 1 INCH HAIL
06/05/03 LAKE REPORTED BY PUBLIC.
0126 PM 7 N MADISON SD 1 INCH HAIL
06/05/03 LAKE HAIL COVERING GROUND.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jun 5, 2:48 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
248 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 3 SW COLMAN SD .75 INCH HAIL
06/05/03 MOODY REPORTED BY STORM
SPOTTER.Local storm report, Jun 5, 3:47 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM 10 S DALLAS SD 1 INCH HAIL
06/05/03 GREGORY HAIL COVERED THE GOUND.
REPORTED BY PUBLIC.Local storm report, Jun 5, 4:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT THU JUN 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 2 N BONESTEEL SD 1 INCH HAIL
06/05/03 GREGORY WIND GUSTS TO 60 MPH
ACCOMPANIED THE LARGE
HAIL. REPORTED BY
PUBLIC.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 1:09 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 36 min |
| Jun 5, 2:34 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 26 min |
| Jun 5, 3:27 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 48 min |
| Jun 5, 4:14 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 31 min |
| Jun 5, 5:30 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Hutchinson | 45 min |
| Jun 5, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 33 min |
| Jun 5, 6:16 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.